Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » First time on pred for Crohn's


04-26-2014, 06:03 AM   #1
GreenwichUK
 
GreenwichUK's Avatar
 
Join Date: Jun 2013
Location: London, United Kingdom

My Support Groups:
First time on pred for Crohn's

Three days into taking pred i seem to start the day bouncing off the ceiling with energy but by mid-morning I've crashed and burned and just want to sleep. No other obvious side-effects so far so I shouldn't complain but have others had a similar experience? Does this continue as the dose tapers down? Really hoping it will help my appetite as my weight continues to plummet


04-26-2014, 06:08 AM   #2
Orchid
Banned
 
Join Date: Mar 2014
Location: Springfield, Oregon

My Support Groups:
Prednisone is known for mental side effects, I nearly had my psychosis come out of remission due to it. It also does increase your energy level a bit because it stimulates blood sugar production and speeds up your metabolism.
04-26-2014, 06:09 AM   #3
GreenwichUK
 
GreenwichUK's Avatar
 
Join Date: Jun 2013
Location: London, United Kingdom

My Support Groups:
Really hoping it eases as I'm not sure I can deal with feeling like this for a couple of months :-/


04-26-2014, 06:11 AM   #4
Orchid
Banned
 
Join Date: Mar 2014
Location: Springfield, Oregon

My Support Groups:
How serious is your CD? If the mental side effects are unacceptable and your CD isn't isn't considered "severe" Entocort is an option. It's more expensive, less powerful, but has a lot fewer side effects.
04-26-2014, 06:16 AM   #5
GreenwichUK
 
GreenwichUK's Avatar
 
Join Date: Jun 2013
Location: London, United Kingdom

My Support Groups:
Severe active at the moment, hospitalised for a week due to not eating and have lost 30lb in the last month, so really hoping this is going to help


04-26-2014, 06:18 AM   #6
Orchid
Banned
 
Join Date: Mar 2014
Location: Springfield, Oregon

My Support Groups:
Yes, I'm sorry but you need Prednisone then. I'd consider looking into meditation or other techniques for getting the hyperactivity under control.
04-26-2014, 06:19 AM   #7
GreenwichUK
 
GreenwichUK's Avatar
 
Join Date: Jun 2013
Location: London, United Kingdom

My Support Groups:
Meditation sounds like a good idea - I have a CD my counsellor gave me


04-27-2014, 09:35 PM   #8
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
I would experience some mania when I was on prednisone too... I found it helped a lot to try and be active and get out the excess energy when it was affecting me, but it was more in spurts. It was very inconsistent.
__________________
Diagnosis: Fistulizing Crohn's, 2011 (originally Dx as Ulcerative Pancolitis)
Past Medication: Pentasa, Remicade, Prednisone, Imuran
Current Medication: Humira (biweekly), 100mg 6mp
Unrelated Medication: 36mg Concerta, 75mg Pregabalin
Currently: In remission!
04-27-2014, 10:10 PM   #9
lblair
Senior Member
 
lblair's Avatar
 
Join Date: May 2013
Location: Circle Pines Minnesota

My Support Groups:
Its a crazy med I just got off of it I was on it for 14 months straight!!! So many side effects!! I had the surgery I'm currently in a flare and have been for a week!! it sucks good luck!!
__________________
Blessing Lisa

Current Meds:
Randitine 150 mg twice a day!!!!
Effexor 37.5mg 2 tabs everyday
Cymbalta 60mg everyday
HZTC 25mg/12.5mg-high blood pressure
Glipizide 5mg before breakfast and dinner
Calcium-
Vitamin
Vitamin D
Gabapetin-300mg three times a day!!!
Fish oil

Meds that have not worked:
Humara
Prozac
Encort
Imura
Remicade
methotraxe

Bowel resection on 3/24/2014
04-28-2014, 05:44 AM   #10
GreenwichUK
 
GreenwichUK's Avatar
 
Join Date: Jun 2013
Location: London, United Kingdom

My Support Groups:
Day five and it seems to be improving CD symptoms as well as AS but still full of energy first thing and burnt out by mid-morning each day


04-28-2014, 10:24 AM   #11
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
Maybe you could adjust when in the day you take it? Only if you feel comfortable doing that, of course.
04-28-2014, 10:26 AM   #12
GreenwichUK
 
GreenwichUK's Avatar
 
Join Date: Jun 2013
Location: London, United Kingdom

My Support Groups:
Got a check up on Friday so I'll ask if I can change timing - not sure what I can and can't do at the moment


04-28-2014, 07:54 PM   #13
Orchid
Banned
 
Join Date: Mar 2014
Location: Springfield, Oregon

My Support Groups:
Problem is if you take it late in the day it could easily keep you up. The energy spike and crash sounds like blood sugar levels to me, I'll ask one of my diabetic friends to do about that and get back to you.

EDIT: From a type 1 diabetic. Try to consume fewer carbs in your breakfast and make sure you get lots of protein in it also.

Last edited by Orchid; 04-28-2014 at 08:24 PM.
04-28-2014, 08:30 PM   #14
Zeppy321
Senior Member
 
Zeppy321's Avatar
 
Join Date: Feb 2014
Location: new london, Connecticut

My Support Groups:
Day five and it seems to be improving CD symptoms as well as AS but still full of energy first thing and burnt out by mid-morning each day
Hello When I was on a higher dose like 40 to 60 mg I would take half the dose when I first woke up and the other half after lunch. I have always had trouble sleeping but it is definitely worse while on this drug. Good luck to you .
04-29-2014, 12:38 AM   #15
GreenwichUK
 
GreenwichUK's Avatar
 
Join Date: Jun 2013
Location: London, United Kingdom

My Support Groups:
Thanks everyone. I normally have poor sleep but have actually been sleeping much more heavily on pred. I'll try a protein rich breakfast today to see if that makes a difference.


04-29-2014, 01:27 AM   #16
Mondowicked
 
Mondowicked's Avatar
 
Join Date: Mar 2012
Location: Eugene, Oregon

My Support Groups:
When I'm on 20 mg or more of prednisone, I have to eat something at least every hour or two. I wind up eating numerous meals or snacks during the day. I tried to make sure I had something I with a balance of protein and carbs. Pb&j sandwiches or cheese and crackers were my go to mid morning snack.
Glad it is helping you. Good luck finding the right balance.
04-29-2014, 01:34 AM   #17
BellaVita
 
BellaVita's Avatar
 
Join Date: Apr 2014

My Support Groups:
I would experience some mania when I was on prednisone too... I found it helped a lot to try and be active and get out the excess energy when it was affecting me, but it was more in spurts. It was very inconsistent.
It can cause mania?

I have Bipolar....so this is good to know.
04-29-2014, 01:35 AM   #18
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
Yeah, it can cause mania/depressive episodes. It might be a good idea to use entocort instead of prednisone if that's something you're concerned about.
04-29-2014, 01:39 AM   #19
Orchid
Banned
 
Join Date: Mar 2014
Location: Springfield, Oregon

My Support Groups:
Thankfully steroid psychosis is relatively rare and it quickly abates if the drug is discontinued. If prednisone does cause unacceptable mental harm there's always Entocort but that is more expensive and less effective in serious CD.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » First time on pred for Crohn's
Thread Tools


All times are GMT -5. The time now is 07:08 PM.
Copyright 2006-2017 Crohnsforum.com